Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 574, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 3, 2023, 12:01 PM MDT for Kiowa County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2023, 12:01 PM MDT (18:01 UTC)
- Expired
- Oct 3, 2023, 12:23 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS55 KPUB 031801
SVRPUB
COC061-031845-
/O.NEW.KPUB.SV.W.0574.231003T1801Z-231003T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1201 PM MDT Tue Oct 3 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in southeastern Colorado...
* Until 1245 PM MDT.
* At 1201 PM MDT, a severe thunderstorm was located near Towner, or
21 miles west of Tribune, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3838 10216 3853 10229 3862 10216 3862 10205
3860 10204 3842 10205
TIME...MOT...LOC 1801Z 236DEG 17KT 3850 10215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
020
WWUS55 KPUB 031809
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1209 PM MDT Tue Oct 3 2023
COC061-031845-
/O.CON.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1209 PM MDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...
At 1208 PM MDT, a severe thunderstorm was located near Towner, or 19
miles west of Tribune, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 10214 3857 10221 3862 10216 3862 10205
3860 10204 3848 10205
TIME...MOT...LOC 1808Z 236DEG 17KT 3852 10211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$553
WWUS55 KPUB 031813
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1213 PM MDT Tue Oct 3 2023
COC061-031845-
/O.CON.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1213 PM MDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...
At 1213 PM MDT, a severe thunderstorm was located near Towner, or 18
miles west of Tribune, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 10212 3857 10217 3862 10215 3862 10205
3860 10204 3849 10205
TIME...MOT...LOC 1813Z 236DEG 17KT 3853 10208
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$499
WWUS55 KPUB 031823
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1223 PM MDT Tue Oct 3 2023
COC061-031833-
/O.CAN.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1223 PM MDT Tue Oct 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3848 10212 3857 10217 3862 10215 3862 10205
3860 10204 3849 10205
TIME...MOT...LOC 1822Z 236DEG 17KT 3856 10203
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:37 AM MDT, 24 minutes earlier.
Area forecast discussion, Oct 3, 11:37 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1137 AM MDT Tue Oct 3 2023 .UPDATE... Issued at 1024 AM MDT Tue Oct 3 2023 Trough axis is cross the eastern mountains firing off isolated shower/thunderstorms over the Wet mountains headed for KPUB. Gusty west winds behind the trough axis are mixing down drier surface dew points, so these will likely be short lived bringing only brief light rain or sprinkles give inverted V structures. Some of the CAMS models are firing of isolated thunderstorms in richer low level moisture just east of KLAA at 19z where there could still be some healthy CAPE before the drier air mixes in. Will need to watch this trend closely. If it does occur, a brief isolated severe storm would be possible between 1 PM and 2 PM near the KS border. -KT && .SHORT TERM...(Today and tonight) Issued at 405 AM MDT Tue Oct 3 2023 Key Messages: 1) Early more precipitation along the mountains, with a drying trend during the day today. 2) Cold air filters into the region tonight, with freezing temperatures within the San Luis Valley. Today: A relatively quiet Tuesday is expected for southern Colorado. Synoptically, a short wave trough embedded in within a larger long wave will quickly pass over the region throughout the day, and begin exiting by mid to late afternoon. This wave will bring a short lived uptick in synoptic forcing/support and orographic forcing. The strongest of this forcing will be early in the day as the wave initially approaches the area. With all that said though, this feature will also advect drier air across southern Colorado. Given all of this, isolated to scattered light pockets of precipitation are anticipated along the mountains, but especially the western and central mountains, during the morning hours. As the trough axis of the short wave passes over the area during the day, and forcing begins to lessen, any precipitation present is expected to quickly dissipate. Precipitation along the mountains, generally around and above 9,200ft is expected to be rain/snow showers, while lower elevations are anticipated to remain all rain showers. Looking at temperatures, a slightly cooler day is expected for southern Colorado. Given the waves and cooler air with them, a near average temperature day is anticipated, with the plains warming into the 70s, the valleys rising into the upper 50s to 60s, and the mountains reaching into the 30s and 40s. Tonight: A quiet Tuesday night is in store for southern Colorado. The aforementioned long wave trough will continue it trek eastward, and as it does so, will fling one additional more loosely organized short wave over the region. While this feature will again bring an uptick in forcing to the area, drier air, and the lack of any diurnal instability, will hinder any precipitation development as the wave passes over. With that said though, some high to mid level clouds are anticipated to materialize during the overnight hours as the forcing treks overhead. Looking at temperatures, a cool and chilly night is expected for southern Colorado. A cold front will push southward early during the evening hours, and some of the coldest air of the Fall season so far will begin spilling into the region. Given all of this, many valleys and higher elevation areas will fall to near and below freezing, including the San Luis Valley. The NBM strongly supports this, with 70-90% of members showing the San Luis Valley dropping to or below freezing. Given this, a Freeze Watch has been issued for that area. There is some concern though that the previously mentioned cloud cover could limit efficient cooling within the San Luis Valley, which is why no Freeze Warning has been issued at this time. With all that said, the plains will drop into the low to mid 40s, the valleys falling into the upper 20s to 30s, and the mountains sinking into the 20s. .LONG TERM...(Wednesday through Monday) Issued at 405 AM MDT Tue Oct 3 2023 Key Messages: 1) Freezing temperatures are expected across the San Luis Valley Wednesday night and Thursday night. 2) Temperatures are expected to approach the freezing mark over parts of the plains Thursday night and Friday night. Mid/Upper trough will move across the region on Wednesday, however, any precip chances will be on the low side as the higher moisture looks to stay just to the north. Associated colder air will bring lower, below normal, temps to southern Colorado into the start of the weekend. Cold night time lows are anticipated across the San Luis Valley Wednesday night and Thursday night, with freezing temperatures appearing likely during this time frame. Will see a trend towards colder night time lows across the plains Thursday night and Friday night given the colder air and building high pressure. My confidence on Friday night's low temperatures is somewhat low though as upper ridging with warming 700mb temps will be possible moving into the weekend. Warming is expected this weekend into early next week, with above normal temperatures returning to the area. While some guidance hints at some precip development, overall conditions look to remain dry through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1134 AM MDT Tue Oct 3 2023 VFR conditions expected at the terminals over the next 24 hours with gusty west to northwest winds up to 25-30 kts at all three terminals today decreasing this evening, then shifting from the north at KCOS and KPUB during the early evening with a cold front. Some VFR cigs around 050-060 will spread into KCOS and KPUB overnight through Wednesday morning before clearing towards 18z. Winds will shift out of the southeast around 10 kts at KCOS and KPUB towards the end of the TAF period while KALS remains light and variable. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Wednesday morning for COZ069>071. && UPDATE...KT SHORT TERM...SIMCOE LONG TERM...RODRIGUEZ AVIATION...KT
Hazardous weather outlook, Oct 3, 4:29 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 429 AM MDT Tue Oct 3 2023 COZ058>089-093>099-041030- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 429 AM MDT Tue Oct 3 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered rain and snow showers are expected this morning over the higher terrain, especially across the western and central mountains. Any snow accumulations are anticipated to be minor, with generally less than 1 inch expected. Freezing temperatures are likely tonight within the San Luis Valley. These temperatures could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Freezing temperatures are becoming increasing likely Wednesday night and Thursday night within the San Luis Valley. These temperatures could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. SIMCOE/RODRIGUEZ
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:14 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Oct 2, 6:20 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 40 min |
| Oct 2, 6:58 PM MDT | Special Weather Statement | PUB | Bent | 47 min |
| Oct 2, 7:19 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 26 min |
| Oct 2, 7:45 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| Oct 2, 9:32 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| Oct 3, 3:43 AM MDT | Freeze Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.